Introduction: After cerivastatin marketing withdrawal for rhabdomyolysis’s fatal cases [1], statins represent the drug class most commonly associated with muscular adverse drug reactions (ADRs) [2]. However, also proton pump inhibitors (PPIs) have been related to myopathies [3]. Unfortunately, these potential signals may be under-detected due to the statins masking effect. Aim: To assess the reporting risk of muscular ADRs with PPIs on spontaneous reports in the Italian Pharmacovigilance Network database. Methods: A case/non-case analysis on data from July 1983 to May 2016 was performed. Published case reports, reports on adverse events following immunization, low-quality reports and duplicate reports were excluded [4]. Cases were identified by reports containing at least one muscular ADR. Non-cases were all reports containing ADRs other than muscular ones. In the primary analysis, reports with at least one suspected PPI were classified as index group while all other reports were the reference. Reporting odds ratio (ROR) and 95% confidence intervals (CIs) were calculated [5]. A sub-analysis only on rhabdomyolysis reports in the cases group was performed. In a secondary and tertiary analysis, we explored the association of PPIs with muscular ADRs after removing the statins masking effect [6]. The unmasking was performed by excluding reports with suspected statins and by including cases with at least one PPI (both suspected and concomitant). Moreover, a possible PPIs-statins interaction was also tested. The RORs were adjusted for age, gender, number of drugs and thyroid diseases by logistic regression. Results: Overall 274,108 reports were analysed. In the primary analysis, the RORs of muscular ADRs for PPIs, adjusted for age and gender, was 1.484 (95% CI 1.204–1.829; p.001), whereas the adjusted ROR for rhabdomyolysis was 0.621 (95% CI 0.258–1.499). In the secondary analysis, similar results were obtained (adjusted ROR 1.200; 95% CI 0.447–3.224). A potential association of rhabdomyolysis-PPIs was detected in the tertiary analysis, where PPIs were considered independently from their role (adjusted ROR: 1.667, 95% CI 1.173–2.369; p.01). No potential signal with PPI-statin interaction and muscular ADR/rhabdomyolysis was observed. Discussion: RORs for rhabdomyolysis did not reach the minimum criteria for signal detection. Only in the tertiary analysis, the rhabdomyolysis frequency related to PPIs was higher than any other ADRs, when compared to reports not including PPIs or statins. However, this finding should be confirmed by further investigations. Conclusion: A potential signal of disproportionate reporting for muscular ADRs related to the whole PPI class was identified and this was enhanced after the unmasking.

Muscular adverse drug reactions associated with proton pump inhibitors: a disproportionality analysis using the Italian National Network of Pharmacovigilance database

Convertino, I;Galiulo, M;Mantarro, S;Blandizzi, C;Tuccori, M
2017-01-01

Abstract

Introduction: After cerivastatin marketing withdrawal for rhabdomyolysis’s fatal cases [1], statins represent the drug class most commonly associated with muscular adverse drug reactions (ADRs) [2]. However, also proton pump inhibitors (PPIs) have been related to myopathies [3]. Unfortunately, these potential signals may be under-detected due to the statins masking effect. Aim: To assess the reporting risk of muscular ADRs with PPIs on spontaneous reports in the Italian Pharmacovigilance Network database. Methods: A case/non-case analysis on data from July 1983 to May 2016 was performed. Published case reports, reports on adverse events following immunization, low-quality reports and duplicate reports were excluded [4]. Cases were identified by reports containing at least one muscular ADR. Non-cases were all reports containing ADRs other than muscular ones. In the primary analysis, reports with at least one suspected PPI were classified as index group while all other reports were the reference. Reporting odds ratio (ROR) and 95% confidence intervals (CIs) were calculated [5]. A sub-analysis only on rhabdomyolysis reports in the cases group was performed. In a secondary and tertiary analysis, we explored the association of PPIs with muscular ADRs after removing the statins masking effect [6]. The unmasking was performed by excluding reports with suspected statins and by including cases with at least one PPI (both suspected and concomitant). Moreover, a possible PPIs-statins interaction was also tested. The RORs were adjusted for age, gender, number of drugs and thyroid diseases by logistic regression. Results: Overall 274,108 reports were analysed. In the primary analysis, the RORs of muscular ADRs for PPIs, adjusted for age and gender, was 1.484 (95% CI 1.204–1.829; p.001), whereas the adjusted ROR for rhabdomyolysis was 0.621 (95% CI 0.258–1.499). In the secondary analysis, similar results were obtained (adjusted ROR 1.200; 95% CI 0.447–3.224). A potential association of rhabdomyolysis-PPIs was detected in the tertiary analysis, where PPIs were considered independently from their role (adjusted ROR: 1.667, 95% CI 1.173–2.369; p.01). No potential signal with PPI-statin interaction and muscular ADR/rhabdomyolysis was observed. Discussion: RORs for rhabdomyolysis did not reach the minimum criteria for signal detection. Only in the tertiary analysis, the rhabdomyolysis frequency related to PPIs was higher than any other ADRs, when compared to reports not including PPIs or statins. However, this finding should be confirmed by further investigations. Conclusion: A potential signal of disproportionate reporting for muscular ADRs related to the whole PPI class was identified and this was enhanced after the unmasking.
https://link.springer.com/article/10.1007/s40264-017-0580-8
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11568/1101229
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 0
social impact